In the Journals

Increased self-harm, depression risks associated with 5-alpha-reductase inhibitors

While 5-alpha-reductase inhibitor use did not increase the risk of suicide in older men, it did increase the risk of self-harm and depression compared with men who were unexposed to the treatment, according to findings published in JAMA Internal Medicine.

“Benign prostatic hyperplasia (BPH) is a major contributor to lower urinary tract symptoms (LUTS) in older men,” Blayne Welk, MD, MSc, from the Department of Surgery at Western University in Ontario, Canada, and colleagues wrote. “Symptoms are found in approximately one-quarter of men over 70 years. Guidelines from American, Canadian and European urology societies recommend a 5-[alpha]-reductase inhibitor (5ARI) as medical therapy for BPH-related LUTS.”

“The potential adverse neurologic effects of these medications are an emerging area of concern,” they added; however, the potential risks of suicidality and depression from 5ARI medications had not been extensively studied.

To determine whether 5ARI use is associated with an increased risk of suicide, self-harm behavior or depression, Welk and colleagues performed a population-based, retrospective, matched cohort study of 93,197 men aged 66 years or older (median [IQR] age, 75 [70-80] years) from Ontario, Canada who initiated a 5ARI (finasteride or dutasteride) between 2003 and 2013 for the treatment of benign prostatic hyperplasia. They propensity-matched participants based on covariates, such as medical comorbidities, medication usage and health care system utilization, to a similar number of men who were not being treated with a 5ARI.

Using linked administrative data, researchers found the suicide risk was not significantly increased among men who used 5ARIs (HR, 0.88; 95% CI, 0.53-1.45). During the first 18 months of 5ARI initiation, there was a significant increase in risk of self-harm (HR, 1.88; 95% CI, 1.34-2.64); however, this increase was not observed following the initial 18 months. The absolute increase in self-harm risk was 17 per 100,000 patient-years. Risk of depression also increased during the first 18 months of 5ARI initiation (HR, 1.94; 95% CI, 1.73-2.16), but the elevation was sustained –  although at a lesser degree –  throughout the rest of the follow-up period (HR, 1.22; 95% CI, 1.08-1.37). The absolute increase in depression risk was 237 per 100,000 patient-years. The researchers noted the observed associations with suicide, self-harm and depression were not significantly modified by the type of 5ARI used.

“The recognition of depression and self-harm as potential adverse effects of 5ARIs is important given their significant impact,” Welk and colleagues concluded. “However, the relatively small magnitude of these risks should not dissuade physicians from prescribing these medications in appropriate patients. This research may help physicians counsel patients on the risks of 5ARIs. Discontinuation of the 5ARI may be appropriate in the setting of new-onset depression or self-harm after the initiation of a 5ARI. The outcomes from this study need to be assessed in younger men using finasteride for alopecia.”

In an accompanying editorial, Stephen Thielke, MD, MS, from the Geriatric Research, Education and Clinical Center at Puget Sound VA Medical Center in Seattle, noted the challenge of balancing the potential adverse effect of worsening self-harm behavior or mood and the potential benefit of improving urinary tract symptoms.

He noted options for clinicians to implement in practice given the results of Welk and colleagues’ study, including “prescribing other medications for LUTS that are not known to increase risk of depression, giving clear warning to all patients about the possible risks, warning those who have had prior depression about the risks, monitoring carefully for depression during 5ARI use, or doing nothing, insofar as the absolute differences in risk were small and the events rare.” – by Alaina Tedesco

 

Disclosures: Welk and colleagues report funding from the Department of Surgery at Western University and the Institute for Clinical Evaluative Sciences. Thielke reports no relevant financial disclosures.

 

 

While 5-alpha-reductase inhibitor use did not increase the risk of suicide in older men, it did increase the risk of self-harm and depression compared with men who were unexposed to the treatment, according to findings published in JAMA Internal Medicine.

“Benign prostatic hyperplasia (BPH) is a major contributor to lower urinary tract symptoms (LUTS) in older men,” Blayne Welk, MD, MSc, from the Department of Surgery at Western University in Ontario, Canada, and colleagues wrote. “Symptoms are found in approximately one-quarter of men over 70 years. Guidelines from American, Canadian and European urology societies recommend a 5-[alpha]-reductase inhibitor (5ARI) as medical therapy for BPH-related LUTS.”

“The potential adverse neurologic effects of these medications are an emerging area of concern,” they added; however, the potential risks of suicidality and depression from 5ARI medications had not been extensively studied.

To determine whether 5ARI use is associated with an increased risk of suicide, self-harm behavior or depression, Welk and colleagues performed a population-based, retrospective, matched cohort study of 93,197 men aged 66 years or older (median [IQR] age, 75 [70-80] years) from Ontario, Canada who initiated a 5ARI (finasteride or dutasteride) between 2003 and 2013 for the treatment of benign prostatic hyperplasia. They propensity-matched participants based on covariates, such as medical comorbidities, medication usage and health care system utilization, to a similar number of men who were not being treated with a 5ARI.

Using linked administrative data, researchers found the suicide risk was not significantly increased among men who used 5ARIs (HR, 0.88; 95% CI, 0.53-1.45). During the first 18 months of 5ARI initiation, there was a significant increase in risk of self-harm (HR, 1.88; 95% CI, 1.34-2.64); however, this increase was not observed following the initial 18 months. The absolute increase in self-harm risk was 17 per 100,000 patient-years. Risk of depression also increased during the first 18 months of 5ARI initiation (HR, 1.94; 95% CI, 1.73-2.16), but the elevation was sustained –  although at a lesser degree –  throughout the rest of the follow-up period (HR, 1.22; 95% CI, 1.08-1.37). The absolute increase in depression risk was 237 per 100,000 patient-years. The researchers noted the observed associations with suicide, self-harm and depression were not significantly modified by the type of 5ARI used.

“The recognition of depression and self-harm as potential adverse effects of 5ARIs is important given their significant impact,” Welk and colleagues concluded. “However, the relatively small magnitude of these risks should not dissuade physicians from prescribing these medications in appropriate patients. This research may help physicians counsel patients on the risks of 5ARIs. Discontinuation of the 5ARI may be appropriate in the setting of new-onset depression or self-harm after the initiation of a 5ARI. The outcomes from this study need to be assessed in younger men using finasteride for alopecia.”

In an accompanying editorial, Stephen Thielke, MD, MS, from the Geriatric Research, Education and Clinical Center at Puget Sound VA Medical Center in Seattle, noted the challenge of balancing the potential adverse effect of worsening self-harm behavior or mood and the potential benefit of improving urinary tract symptoms.

He noted options for clinicians to implement in practice given the results of Welk and colleagues’ study, including “prescribing other medications for LUTS that are not known to increase risk of depression, giving clear warning to all patients about the possible risks, warning those who have had prior depression about the risks, monitoring carefully for depression during 5ARI use, or doing nothing, insofar as the absolute differences in risk were small and the events rare.” – by Alaina Tedesco

 

Disclosures: Welk and colleagues report funding from the Department of Surgery at Western University and the Institute for Clinical Evaluative Sciences. Thielke reports no relevant financial disclosures.